National Osteoporosis Month: Understanding Your Risks of Drug-Induced Osteoporosis

1

This May, organizations like Women in Government, the National Bone Health Alliance, and the National Osteoporosis Foundation are hosting events and participating in celebrations for National Osteoporosis Month. In addition to recognizing those who are living with the condition, these month-long efforts also aim to educate people about risk factors, preventative measures, and impact of osteoporosis.

Drug-induced osteoporosis

One of the lesser-known risk factors that is often skimmed over in large awareness campaigns is drug-induced osteoporosis. There are certain medications on the market that cause a loss in bone density and can lead to the brittle bone condition. You may be currently taking one of these medications and not realize it.

Why didn’t your doctor inform you of this side effect? Unfortunately, in some cases, your doctor might be unknowing of this particular side effect. The National Center for Biotechnology Information published an article noting that “many physicians are unaware that many commonly prescribed medications contribute to significant bone loss and fractures.” This is not always the case, however, and if your doctor was aware of the medication’s effect on bone health, you might be wondering why he or she prescribed it to you at all. While drug-induced osteoporosis is a serious health risk, it isn’t necessarily life-threatening. Depending on the condition that you are being treated for, the benefits of the drug might outweigh the risk it poses to your bones.

Know your risks

It’s true that knowing the risks you take while on a medication can make you a better patient. It will also help you work against any harmful effects of the drug. For example, while taking a medication that decreases bone density, an informed patient can adjust his or her diet. He or she will include more bone-building vitamins and minerals. Thanks to billboards and ads in the 90s, most people are aware that calcium is a building block to stronger bones. What people might not realize is that a high intake of sodium can work against your calcium-enriched diet. A patient looking to improve their diet for better bone health should increase their intake of calcium and vitamin D.  Vitamin D improves the body’s ability to absorb calcium. They should also aim to reduce the amount of added sodium and processed foods in their diet.

Does the drug cause bone loss?

Knowing whether or not your medication causes bone loss can also be important for patients who already have an increased risk of osteoporosis. Age, for instance, is a major risk factor for bone diseases because as we age, we lose bone density. This in turn, makes us more susceptible to drug-induced osteoporosis. Women have higher odds of developing osteoporosis than most men. This is because they experience a decrease in estrogen during menopause, a hormone that protects against bone loss. They also tend to have smaller, thinner frames than men, putting them at an even greater risk. Awareness about a medication that causes bone loss will be even more important for the women currently going through menopause. Their risk of osteoporosis is that much greater.

Drugs that cause osteoporosis

Let’s look at some of the commonly prescribed medications that cause drug-induced osteoporosis:

Diabetes Medications –

Recent studies have indicated that several different types of diabetes medications can lead to bone loss. One such medication is the SGLT2 inhibitor Invokana. For some type 2 diabetics, this medication is life-saving. But, for others, it has led to an increase in bone fractures, kidney failure, heart disease, and acute pancreatitis. Thousands of patients have filed lawsuits against Invokana’s manufacturers for the suffering they’ve experienced while taking the drug.

Corticosteroids –

Corticosteroids are commonly prescribed anti-inflammatory medications that are used to treat a variety of health conditions. For example, you might take a steroid if you suffer from rheumatoid arthritis, asthma, allergies, lupus, or eczema. Mimicking the anti-inflammatory abilities of the stress hormone cortisol, corticosteroids can act to protect your body and internal organs from severe, life-threatening inflammation caused by some of these disorders. However, these steroids can also affect bone formation, leading to osteoporosis and an increased number of fractures.

Anti-cancer drugs –

By targeting sex hormones in the body such as estrogen or testosterone, some drugs taken to treat different types of cancer can also cause bone loss. Aromatase inhibitors, for instance, are taken by breast cancer patients to reduce the amount of estrogen naturally produced in a woman’s body. While this drop in estrogen fights against the production and spread of breast cancer cells in the body, it also leads to weakened bones. For this reason, many breast cancer patients taking aromatase inhibitors are also prescribed bone-maintenance drugs.

Antidepressants –

Antidepressants are one of the most commonly used therapeutic drugs in the United States, and selective serotonin reuptake inhibitors (SSRIs) are one of the most frequently prescribed antidepressants. For perspective, think brand names like Celexa, Prozac, and Zoloft. Some side effects are insomnia, headaches, and nausea. But many patients taking SSRIs also experience a greater risk of fractures and lowered bone density.

Protect your bones

Now, we must remember that the fear of drug-induced osteoporosis is not a reason to stop taking your prescribed medications. It is a reason to talk to your doctor about your concerns and take action against bone loss and osteoporosis. Your doctor may prescribe an additional bone-maintenance drug, switch your current medication, or encourage you to make simple lifestyle changes like eating a healthier diet or getting more exercise. Start the conversation this National Osteoporosis Month and protect your bones from a potentially risky future.

1 Comment
  1. Gee Mac says

    Great exposure on how chemicals can cause Osteoporosis. It is so ironic that when you take those drugs for an ailment it alleviates you from the ailment but can cause a major de·bilitating disease. The lost ways of relieving pain have been rediscovered. If you would like to consider an alternative and safer way, please go here at https://bit.ly/2s123cb

Leave A Reply

Your email address will not be published.

WordPress spam blocked by CleanTalk.